Texas, 2012

Hail in Texas, November 26, 2012

November 26, 2012 · NWS HGX · 1 event in 1 county or zone

The combination of a cold front and an upper level disturbance generated a couple strong evening thunderstorms as the frontal boundary moved through southeast Texas. One of the storms became severe and produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The combination of a cold front and an upper level disturbance generated a couple strong evening thunderstorms as the frontal boundary moved through southeast Texas. One of the storms became severe and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 26, 9:47 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 26, 9:47 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
947 PM CST MON NOV 26 2012

.UPDATE...
COLD FRONT CONTINUING TO MOVE INTO SOUTHEAST TEXAS THIS EVENING.
TEMPERATURES ACROSS OUR NORTHERN COUNTIES HAVE FALLEN INTO THE
UPPER 50S AND LOW 60S WITH THE COMBINATION OF THE FRONTAL PASSAGE
AND ASSOCIATED RAINFALL...WHILE TEMPERATURES TO THE SOUTH OF THE
FRONT REMAIN IN THE LOW 70S. EXPECT THAT THE FRONT WILL CONTINUE
TO PUSH SOUTHWARD ACROSS THE REGION OVERNIGHT AND BE NEAR THE
COAST BY DAYBREAK.

MAIN CONCERN THIS UPDATE IS THE STRENGTH AND COVERAGE OF
THUNDERSTORM ACTIVITY THROUGH THE OVERNIGHT HOURS. SEVERAL
THUNDERSTORMS THAT DEVELOPED ALONG THE FRONT THIS EVENING HAVE
PRODUCED SMALL HAIL AS THEY HAVE MOVED OFF TO THE EAST. AM A BIT
CONCERNED THAT CAPPING INVERSION ACROSS SOUTHWESTERN COUNTIES WILL
ACT TO LIMIT COVERAGE DESPITE INFLUENCE OF UPPER LEVEL SHORTWAVE
MOVING INTO FAR SOUTH TEXAS. HAVE LOWERED POPS AND QPF ACROSS OUR
SOUTHWESTERN COUNTIES FOR TONIGHT AS COVERAGE LOOKS TO BE A BIT
LESS THAN EXPECTED. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE.

38

&&

.PREV DISCUSSION... /ISSUED 546 PM CST MON NOV 26 2012/

AVIATION...
HILL COUNTRY AREA SHRA/TSRA (SOME STRONG/SEVERE) HAVE BEGUN TO FIRE
UP ALONG THE COLD FRONT. EXPECT TO SEE INCREASING COVERAGE THIS EVENING
AS THE FRONT AND STRONG UPPER LEVEL DISTURBANCE MOVE INTO SOUTHEAST
TEXAS. 00Z TAFS HAVE MVFR CEILINGS DEVELOPING ACROSS THE AREA ALONG
WITH SHRA/TSRA AS THE ACTIVITY MOVES IN FROM THE WEST. EXPECT PRECIP
TO APPROACH A CLL TO MATAGORDA LINE AROUND 02Z-03Z...THEN THRU THE
REMAINDER OF SE TX OVERNIGHT. STILL THINK THE BULK OF PRECIP SHOULD
MOVE INTO LOUISIANA AND OFFSHORE AROUND SUNRISE TOMORROW MORNING.
LAYER OF MOISTURE TRAPPED UNDER THE INVERSION MAY KEEP MVFR CIGS IN
PLACE FOR A DECENT PORTION OF THE DAY ON TUESDAY. INDICATED CLEARING
SKIES LATE IN THE AFTERNOON.  42

PREV DISCUSSION... /ISSUED 330 PM CST MON NOV 26 2012/

DISCUSSION...
A COLD FRONT AND SHORTWAVE TROUGH ALOFT WILL ARRIVE TO BRING
SHOWERS AND THUNDERSTORMS ACROSS SE TX TONIGHT. THE PROGRESSIVE
FLOW ALOFT THEN LOOKS TO TRANSITION A BIT AS A LONG WAVE RIDGE
BUILDS ACROSS THE CENTRAL PORTION OF THE COUNTRY LATER THIS WEEK.
THIS WILL LESSON THE IMPACT OF THE NEXT SHORTWAVE TROUGH ARRIVING
THURSDAY AND FRIDAY. LIKED A BLEND OF THE GFS AND ECMWF FOR THE
FORECAST.

CHANCES FOR SEVERE TONIGHT IS THE MAIN FORECAST CHALLENGE. MODEL
SOUNDINGS DO INDICATE SOME SHEAR AND CAPE. HOWEVER...THE CAP DOES
NOT ERODE UNTIL THE SHORTWAVE ARRIVES. CONVENIENTLY THAT DOES
OCCUR AS THE FRONT ARRIVES. THE DYNAMICS ALOFT DO NOT LOOK
IMPRESSIVE BUT THERE IS GOOD MID-LEVEL LAPSE RATES WHEN THE CAP
ERODES. THE THINKING HERE IS THAT SHOWERS AND THUNDERSTORMS WILL
DEVELOP AS THE FRONT MOVES THROUGH THE COLLEGE STATION AREA...WITH
THE BEST CHANCES OVER THE EASTERN TWO-THIRDS OF THE FORECAST AREA.
GIVEN THAT THE SYSTEM ARRIVES AT NIGHT...THE SEVERE THREAT WILL
BE LIMITED TO HAIL AND WIND.

HIGH PRESSURE BUILDING OVERHEAD WILL BRING A COUPLE OF COOL DAYS
BEFORE THE RETURN FLOW BEINGS LATE THURSDAY. THE NEXT SHORTWAVE
WILL ARRIVE BUT WITH A LACK OF LOW-LEVEL FOCUS. THE ONSHORE FLOW
WILL STRENGTHEN OVER THE WEEKEND AS A STORM SYSTEM DEEPENS OVER
THE PLAINS.

MARINE...
UPPER LEVEL DISTURBANCE AND COLD FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE WATERS TONIGHT. THE FRONT SHOULD PUSH OFF
THE COAST BETWEEN 1AM (MATAGORDA AREA) & 3AM (GALVESTON AREA).
OFFSHORE WINDS SHOULD INCREASE TO 15-20 KT IN THE WAKE OF THE
FRONT AND HAVE HOISTED THE CAUTION FLAGS. NEXT SHIFT MAY NEED TO
UPGRADE TO AN ADVISORY FOR A FEW HOURS EITHER SIDE OF SUNRISE.
WINDS/SEAS SHOULD THEN BEGIN DIMINISHING LATER TUE AFTN. SURFACE
HIGH PRESSURE BUILDS INTO SETX AND THEN SLIPS EAST DURING THE
MID/LATE WEEK TIME PERIOD WHICH SHOULD SWING WINDS BACK TO THE
EAST AND SOUTHEAST. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      48  61  41  67  48 /  60  10  10   0  10
HOUSTON (IAH)              56  64  43  68  49 /  60  10  10  10  10
GALVESTON (GLS)            60  64  50  65  56 /  60  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST TUESDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...38
AVIATION/MARINE...42
Hazardous weather outlook, Nov 26, 3:45 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CST MON NOV 26 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
345 PM CST MON NOV 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT MAINLY NORTH OF
THE INTERSTATE 10 CORRIDOR AND EAST OF A LINE FROM COLLEGE
STATION TO KATY. THE MAIN THREAT WILL BE HAIL AND DAMAGING
STRAIGHT LINE WINDS...ALTHOUGH ISOLATED WEAK TORNADOES MAY OCCUR
WITH THE STRONGEST STORMS. SOUTH OF INTERSTATE 10 ISOLATED STRONG
STORMS WILL BE POSSIBLE WITH HEAVY RAINFALL...SMALL HAIL...AND
STRONG GUSTY WINDS THE MAIN THREAT. AREA-WIDE RAINFALL AMOUNTS OF
ONE QUARTER TO ONE HALF INCH ARE POSSIBLE...WITH ISOLATED TOTALS
TO ONE INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Nov 26, 7:33 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 733 PM CST MON NOV 26 2012

TXZ176-195-196-270230-
BRAZOS TX-BURLESON TX-MADISON TX-
733 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZOS... NORTHERN
BURLESON AND NORTHERN MADISON COUNTIES UNTIL 830 PM CST...

AT 730 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
CENTERVILLE TO LEXINGTON...AND MOVING EAST-SOUTHEAST AT 20 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...NORMANGEE AND WIXON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3073 9662 3070 9655 3074 9647 3093 9633
      3107 9605 3109 9597 3109 9580 3107 9579
      3083 9617 3039 9674 3047 9690 3053 9691
      3055 9696
TIME...MOT...LOC 0126Z 270DEG 36KT 3127 9594 3041 9710
Special weather statement, Nov 26, 8:32 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
832 PM CST MON NOV 26 2012

TXZ163-176-177-195-196-198-270330-
BRAZOS TX-BURLESON TX-WALKER TX-MADISON TX-HOUSTON TX-GRIMES TX-
832 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRAZOS... SOUTHEASTERN
BURLESON...NORTHWESTERN WALKER...MADISON... HOUSTON AND NORTHERN
GRIMES COUNTIES UNTIL 930 PM CST...

AT 828 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROCKETT
TO MADISONVILLE TO COLLEGE STATION TO SOMERVILLE...AND MOVING EAST
AT AROUND 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS. A WIND GUST OF 44 MPH WAS RECORDED IN
COLLEGE STATION AT 815 PM CST.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...CROCKETT...MADISONVILLE...LOVELADY...SNOOK...
KENNARD AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO BRIEF LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3137 9501 3094 9562 3042 9614 3035 9671
      3110 9582 3109 9577 3113 9578 3152 9531
TIME...MOT...LOC 0223Z 287DEG 32KT 3132 9549 3040 9661
Local storm report, Nov 26, 8:49 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
849 PM CST MON NOV 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             MADISONVILLE            30.95N  95.91W
11/26/2012  E0.75 INCH       MADISON            TX   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN DOWNTOWN MADISONVILLE
            NEAR COURTHOUSE.

&&

EVENT NUMBER HGX1200025

CM
Special weather statement, Nov 26, 9:08 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
908 PM CST MON NOV 26 2012

TXZ164-179-270400-
TRINITY TX-POLK TX-
908 PM CST MON NOV 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY AND NORTHWESTERN POLK
COUNTIES UNTIL 1000 PM CST...

AT 904 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENNARD
TO MIDWAY...AND MOVING EAST AT AROUND 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS. AT 855 PM CST...DIME SIZED HAIL WAS
REPORTED BY LAW ENFORCEMENT TO THE EAST OF CROCKETT.

LOCATIONS IMPACTED INCLUDE...
GROVETON...PENNINGTON...CENTRAILA...APPLE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3134 9496 3133 9490 3129 9490 3129 9488
      3126 9490 3123 9486 3115 9485 3115 9484
      3100 9499 3106 9542 3138 9496
TIME...MOT...LOC 0254Z 268DEG 42KT 3142 9509 3089 9574

The radar

The Houston radar (KHGX), 112 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
November 26, 9:47 PM CST
Where
Montgomery County, 2 mi ENE of Willis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.431, -95.449

Nickel to quarter sized hail was reported near Willis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414615.